Log in
Thyroid UK
95,372 members109,364 posts

Severe muscle pain and inflammation from synthroid

Has anyone developed severe muscle pain and stiffness after taking synthroid?

I've been on it for years and have suddenly developed pain in my knee, elbow, and hands. It also makes me cry very easily when taking it. My gp and endo do not believe it's from synthroid but when I stopped taking it, the symptoms went away. I'm back on it now because my hair started falling out. Muscle pain came back immediately. Seeing a rheumatologist next week but I know it's from taking synthroid. Thank you.

12 Replies
oldestnewest

Hi

Yes, I experienced terrible muscle stiffness in my shoulders and neck on Levothyroxine. I did have neck stiffness before I was diagnosed with Hashimoto’s and underactive Thyroid but, never suffered the neck pain or stiffness in shoulders.

When I use to get out of bed my toes would crack and I would hobble around like an old woman.

I was in agony with my neck, I saw a chiropractor, had acupuncture, physio, massages and it didn’t help.

After getting very depressed with the pain and consistent headaches from the neck stiffness, I took the decision to stop my Levothyroxine.

After a few days it went, I’m self medicating on T3 only now and I’m doing very well, no neck stiffness, muscle stiffness.

I tried different brands of Levothyroxine with no success.

Best wishes

Peanut31

3 likes
Reply

Thank you. I will try that.

Reply

I agree and being Synthroid for six years left me with painful spine problems. Can you get a natural desiccated hormone or T3 as Peanut suggests? I'm also on T3 although Naturethroid also worked well. stopthethyroidmadness.com/t... stopthethyroidmadness.com/s...

1 like
Reply

Thank you. I will find a dr that will prescribe one of those.

It's frustrating when they don't believe you.

Reply

Rudy1

Strength and Sympathy . I assume your in US . Synthroid many get lots of symptoms from including myself . It's the filler they use in Synthroid . I would suggest you switch to another brand Levoxyl or Tirosint is with no fillers at all . But might be stronger because it has no fillers . . Or some like Sandoz very much . The 50mcg Strength has no color in them across all brands .

Best Wishes .

2 likes
Reply

Thank you. I was switched to 50mcg just recently and unfortunately that didn't work. Will take the other suggestions to my dr. Appreciate your help. Yes I'm in the US

1 like
Reply

Prudent to check T3 and reverse T3 alongside the other usual thyroid panel as a baseline.

I use ReMag and ReMag lotion and ReMyte (Botanicahealth) to normalise electrolyte balance. Then figure out why your electrolytes are out of sync. Invivo GI Map Test is excellent.

The Picometer sized magnesium particles go straight into the cell and not through the digestive system so don’t have a laxative effect.

The side effect of putting on the ReMag lotion at night prior to bed is a great nights sleep. Magnesium Miracle by Dr Carolyn Dean is worth a read.

Reply

Thank you!

Reply

Maybe the pharma company changed something within the tablet. Try taking one anti-histamine one hour before your next tablet and if you don't have a reaction, change to another make of levo as sometimes it is the fillers/binders in them that can cause an unpleasant effect.

Some people have found that when they switch from one make to another their problem resolves.

Several different Researchers have found that a combination of T3/T4 is more beneficial to patients.

1 like
Reply

I've had the severe stiffness in the right side of my neck when I try and turn my head to the right the pain travels to my shoulder and upper back. I thought it was just a stiff neck but as it started two weeks ago maybe not I'm lucky therefore that I don't have your joint pain but all my muscles ache and feel weak

Reply

My pain and stiffness started before I was diagnosed and I should have been diagnosed many years before I was. Of course, the first thing they try you on when you're diagnosed is T4. It caused painful muscles spasms and then, over time, ever worsening muscle tension and pain and migraines. Also when I was on T4 only, I lost my appetite. Everything tasted like cardboard that had been soaked stale water from an old freezer. Disgusting!

Reply

I never attributed my daily aches & pains to Synthroid. I thought I was just falling apart. Thanks for posting & all responses, it has cheered me up. There is hope that adjusting thyroid medication may help.

Reply

You may also like...